Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Phoenix, AZ

September 9, 2011Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2011, 4:01 PM MST for Yuma County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2011, 4:01 PM MST (23:01 UTC)
Expired
Sep 9, 2011, 5:00 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 72 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
3036 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS55 KPSR 092301
SVRPSR
AZC027-100000-
/O.NEW.KPSR.SV.W.0047.110909T2301Z-110910T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA...

* UNTIL 500 PM MST

* AT 358 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  IN ADDITION...DENSE BLOWING
  DUST MAY ACCOMPANY THIS SEVERE STORM.  THIS STORM WAS LOCATED NEAR
  TACNA...OR 24 MILES EAST OF FORTUNA FOOTHILLS...AND MOVING
  NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYSON
  AND MOHAWK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.

&&

LAT...LON 3298 11399 3280 11363 3248 11397 3264 11424
TIME...MOT...LOC 2301Z 212DEG 11KT 3266 11400

$$

WOODALL
2 follow-up statements
714 
WWUS55 KPSR 092318
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST FRI SEP 9 2011

AZC027-100000-
/O.CON.KPSR.SV.W.0047.000000T0000Z-110910T0000Z/
YUMA AZ-
418 PM MST FRI SEP 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR CENTRAL YUMA COUNTY...

AT 416 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  IN ADDITION...DENSE BLOWING
DUST MAY ACCOMPANY THIS SEVERE STORM.  THIS STORM WAS LOCATED NEAR
TACNA...OR 26 MILES EAST OF FORTUNA FOOTHILLS...MOVING NORTHEAST AT
15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLL...
TYSON AND MOHAWK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING

LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG INTERSTATE 8. IF YOU 
ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE 
ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR 
FOOT OFF THE BRAKE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.

&&

LAT...LON 3298 11399 3280 11363 3248 11397 3264 11424
TIME...MOT...LOC 2318Z 212DEG 11KT 3269 11396

$$

WOODALL
921 
WWUS55 KPSR 092338
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
438 PM MST FRI SEP 9 2011

AZC027-100000-
/O.CON.KPSR.SV.W.0047.000000T0000Z-110910T0000Z/
YUMA AZ-
438 PM MST FRI SEP 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR CENTRAL YUMA COUNTY...

AT 435 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  IN ADDITION...DENSE BLOWING 
DUST MAY ACCOMPANY THIS SEVERE STORM.  THIS STORM WAS LOCATED NEAR 
TACNA...OR 25 MILES EAST OF FORTUNA FOOTHILLS...MOVING NORTHEAST AT 
15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLL...
TYSON AND MOHAWK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG INTERSTATE 8. IF YOU 
ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE 
ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR 
FOOT OFF THE BRAKE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.

&&

LAT...LON 3279 11366 3250 11397 3264 11424 3298 11399
TIME...MOT...LOC 2338Z 214DEG 15KT 3268 11397

$$

WOODALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:25 PM MST, 36 minutes earlier.

Area forecast discussion, Sep 9, 3:25 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST FRI SEP 9 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING AN INCREASING THREAT OF SHOWERS
AND THUNDERSTORMS THIS EVENING THROUGH SUNDAY AFTERNOON. VERY STRONG
WINDS...HAIL...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORMS THAT FORM...ESPECIALLY SATURDAY AFTERNOON AND EVENING. A
GRADUAL DRYING TREND WILL BEGIN EARLY NEXT WEEK WITH DECREASING
CHANCES OF SHOWERS THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
SATELLITE IMAGERY/LIGHTNING OVERLAY REVEALS ISOLATED THUNDERSTORM
ACTIVITY ACROSS MARICOPA COUNTY EXPANDING EASTWARD IN TO THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY...AND THIS ACTIVITY WILL INCREASE IN
COVERAGE LATER THIS EVENING.

EVERYTHING THAT WE HAVE HIGHLIGHTED OVER THE LAST SEVERAL DAYS IS
FINALLY PLAYING OUT AS THE UPPER LEVEL LOW SLOWLY RETROGRADES TO THE
SOUTHWEST AND MOVES CLOSE TO OUR AREA FOR THE WEEKEND. MOISTURE
CONTINUES TO INCREASE OVER OUR FORECAST AREA...MAINLY EAST OF THE
LOWER COLORADO RIVER VALLEY STRETCHING INTO SOUTHEAST ARIZONA...AND
PRECIPITABLE WATER CONTINUES TO CLIMB. THERE IS GOOD DYNAMIC SUPPORT
AND COLDER TEMPERATURES IN THE MID/UPPER LEVELS OF THE ATMOSPHERE...
AND THIS WILL HELP PROMOTE SHOWER AND THUNDERSTORM ACTIVITY THIS
EVENING...AND OVERNIGHT INTO SATURDAY MORNING. AS SUCH...SCATTERED
TO NUMEROUS THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL ARIZONA
THIS EVENING...INCLUDING THE GREATER PHOENIX AREA...WITH THE BEST
CHANCES OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.

EARLY ON...STORMS ACROSS THE AREA WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS...AREAS OF BLOWING DUST AND BRIEF HEAVY RAINFALL.
AS WE GO INTO THE OVERNIGHT HOURS...THE ATMOSPHERE TAKES ON MORE
MOISTURE...SO THE BIGGER THREAT WILL BE FROM STORMS PRODUCING
HEAVIER RAINFALL AMOUNTS...ESPECIALLY OVER HIGHER TERRAIN
AREAS...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING...AND
SUDDEN/INCREASED FLOWS IN NORMALLY DRY WASHES.

THE UPPER LOW WILL MOVE OVER SOUTHERN CALIFORNIA ON SATURDAY...AND
EVEN THOUGH SOME DRIER AIR THAT FILTERS IN FROM THE SOUTHWEST...
THERE ARE BETTER CHANCES OF ORGANIZED THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING...AND THE SEVERE POTENTIAL IS GREATER GIVEN
THE BETTER SHEAR/WIND FIELDS AND CONTINUED INSTABILITY. THE STORM
ENVIRONMENT WILL SUPPORT THE THE POTENTIAL FOR STRONGER DAMAGING
THUNDERSTORM OUTFLOW WINDS AND INCREASED HAIL SIZE/UP TO ONE INCH.

THE UPPER LOW WILL WEAKEN ON SUNDAY AND A GRADUAL DRYING TREND WILL
COMMENCE. PW\S DROP TO AROUND AN INCH SUNDAY AFTERNOON AND WHILE
AFTERNOON THUNDERSTORMS ARE STILL POSSIBLE...IT WOULD APPEAR THE
MAJORITY WILL BE FOCUSED IN THE USUAL UPSLOPE AREAS EAST OF PHOENIX.
LESS COVERAGE EXPECTED THAN ON SATURDAY AND LESS ORGANIZATION GIVEN
INCREASINGLY UNFAVORABLE WIND FIELDS AND UPPER SUPPORT BUT
NONETHELESS STILL A BETTER-THAN-AVERAGE CHANCE OF RAIN. LOW GRADE
CHANCE POPS ACROSS MOST OF THE LOWER DESERTS WITH SLIGHTLY LESSER
VALUES WEST OF PHOENIX. EVENTUALLY THE LOW...IN A MUCH WEAKENED
STATE...WILL MOVE THROUGH THE AREA SOMETIME EARLY NEXT WEEK /MORE
THAN LIKELY ON TUESDAY/ AND I HELD ONTO A MENTION OF AFTERNOON
THUNDERSTORMS UNTIL THEN. MUCH DRIER AIR AND A RETURN TO QUIET
WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY AS QUASI-ZONAL FLOW
SETS UP ACROSS THE DESERT SOUTHWEST.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THIS
AFTERNOON AND EVENING...AS LOW PRESSURE PUSHES TOWARD THE REGION AND
THE AXIS OF AN UPPER LEVEL JET STREAM SAGS SOUTHWARD. PRIMARY
THREATS WILL BE GUSTY SURFACE WINDS AND BLOWING DUST. WINDS WILL BE
VARIABLE AND WIND DIRECTION DEPENDENT ON PROPAGATION OF OUTFLOW
BOUNDARIES. TIMING OF STORMS AT KPHX AND KIWA IS UNCERTAIN...SO
PROB30 GROUPS HAVE BEEN USED TO ADDRESS THUNDERSTORM ACTIVITY. TAFS
WILL BE AMENDED AS NEEDED.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH....MOSTLY
CLEAR SKIES AND LIGHT AND VARIABLE WINDS ARE EXPECTED THROUGH
SATURDAY MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WELL
NORTH AND/OR EAST OF THE TAF SITES.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
AN UPPER LEVEL TROUGH WILL REMAIN POSITIONED OVER THE SOUTHWEST
STATES THROUGH MOST OF THE WEEK. THIS WILL KEEP A LINGERING THREAT
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE
LOWER DESERTS OF EAST-CENTRAL ARIZONA. BETTER CHANCES WILL EXIST
OVER THE HIGHER TERRAIN. DESPITE THE STORM ACTIVITY...AFTERNOON
HUMIDITY EACH DAY WILL DROP TO NEAR 15 PERCENT. MODERATE RECOVERY
WILL OCCUR OVERNIGHT. WINDS WILL REMAIN GENERALLY LIGHT DURING THE
ENTIRE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/LEINS
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 9, 5:12 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
512 AM MST FRI SEP 9 2011

AZZ022-023-027-028-101400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
512 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...SOME OF WHICH COULD BE SEVERE. THE PRIMARY THREATS ARE
GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SATURDAY NIGHT.

AZZ020-021-025-026-CAZ031>033-101400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
512 AM MST FRI SEP 9 2011 /512 AM PDT FRI SEP 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...MAINLY ACROSS SOUTHWEST ARIZONA. SOME OF THE STORMS COULD BE
SEVERE. THE PRIMARY THREATS ARE GUSTY WINDS...BLOWING DUST...PERIODS
OF HEAVY RAIN...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-101400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
512 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...SOME OF WHICH COULD BE SEVERE. THE PRIMARY THREATS ARE
GUSTY WINDS...PERIODS OF HEAVY RAIN AND FLASH FLOODING...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ030-101400-
JOSHUA TREE NATIONAL PARK-
512 AM PDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY THREATS ARE
GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. STORMS THIS WEEKEND COULD ALSO BECOME SEVERE. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE EARLY NEXT WEEK AS DRY AIR RETURNS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:15 PM MSTSpecial Weather StatementPSRYuma45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.